Like your body sends hunger messages for food and drink, your brain also seems to need sleep to re-energize. Too much thinking and then down time
It’s almost like a whole new neurological program is needed to cope with the fast, new technology that brains have to deal with every day.
There’s a price to pay with life’s modern setup. Physicians report they believe almost everyone has a sleep problem.
Whatever you call it, sleeplessness, insomnia, insomnolence, wakefulness, there’s just one thing it means. You can’t somehow turn off the brain switch and go to sleep!
When in doubt, ask your friends what they do. Organic and natural are the buzzwords these days. They know. They’re all suffering from the same thing. They’ve all got advice. My friends advised the following:
Going out on a limb: the benzodiazepine adventure begins
Wouldn’t I be a bit hungover the next day? I asked.
Not at all, he said..
- That was my first mistake, not listening to my own inner voice.
The pharmacist filled the prescription. I asked the same question.
Not at all, he said, with a little reassuring smile.
- That was my second mistake.I didn’t go online and read about side effects. Maybe subconsciously, I didn’t want to know.
I just wanted six to eight hours sleep! Surely that’s not too much to dream about? So I missed out on the warnings from the Zopiclone folks.
From their site:
Oh, and if you fall into the senior category, apparently falls are another side effect.
There’s a warning at medicine.net It tells you this medication is not available in the United States. It’s in red.
Those drug companies/governments sure know their way around licensing issues. In the USA this almost-the-same medication is called Lunesta!
- My third mistake was actually taking the stuff that first night. Sure enough, I awoke feeling refreshed and ready to face the day. I was hooked on this feeling of well-being right through the day. I couldn’t wait to try it again on the second night.
And so it continued. I took it for a year, then another. The doctor and pharmacist never mentioned this was contrary to all the short term advice given by the drug company. It’s meant to be taken for no longer than 10 days.
They just prescribed, and filled the prescriptions.
After all, I remained at the same dose, 7.5mg. I didn’t crave a higher strength. I wasn’t a junkie, I reassured myself.
Something was happening to me though. Again, I wasn’t sleeping well. I’d wake up during the night a couple of times, sometimes even an hour or two after taking the “sleep” med. I no longer had the feeling of being rested.
I couldn’t bear the thought of giving up that little pill. That was just non-negotiable. The thought of not sleeping was too scary. Shows how scrambled my mind was! The truth of the matter was I WASN’T having an uninterrupted sleep.
This was the rebound effect of the drug, after taking it for far longer than the manufacturers recommend.
Twice, during the next years I tried to go cold turkey, and quit the pills. It worked for a while, as each time I accepted the fact I was going to be sleep-deprived for a couple of nights. Actually, it was longer than that - more like five days. After that I seemed to settle down, and was sleeping at least as well as the Zopiclone had permitted.
You believe you’ve strangled the need for those pills. Not so. The time comes when you weaken...when you just want to get that feeling of rest again.
You decide to take one, just one, the price for a good night's sleep. It happens. Then
you think, two nights, but no more. By the third night the whole thing starts again. You’re back in the clutch of something you swore would never happen.
A hidden blessing
In the strangest way it proved to be a blessing. Seriously. The disruption to my entire body system made Zopiclone suddenly one of the minor troubles.
It was time to finally break up. I took half my usual 7.5 milligram dosage for two nights. Nothing noticeable happened. I was still very sick.
On the fourth day I quit Zopiclone. Just like that. This time I know the monkey is off my back.
No food, just liquids. Lots of non- Zopiclone sleep. No work in the garden or the house. Finally I felt liberated. I could sleep, and not much care about anything else. It’s been seven weeks now.
I’ve survived. Happily, proudly. Last night I slept for eight hours, something I’ve not been able to contemplate for many years. No Zopiclone. There can’t be, all those pills went to a watery toilet grave.
I’m only now able to realize the huge danger of sleeping aids such as Zopiclone, used long term, instead of following manufacturers recommendations. I wasn’t alone. So many friends take it, most of them have for many years.
Years! When the manufacturers warn of their addictive effect, and suggest they should be used short term, no longer than 10 days.
My new doctor doesn’t prescribe pills willingly or unnecessarily. She celebrated my news of the Z-quit with delight, remarking this is a tough thing for anyone to achieve.
We talked about the main symptom concerning me now. In the same time of the ‘flu recovery a fairly severe hand tremor has started. She was puzzled, said thoughtfully she just couldn’t connect it to the ‘flu illness.
My research on this
Normally I’d ask you to click here, and that would take you to an embedded link. But I know some folks don’t click, and this is important stuff for you to know.
1 - 6 months: 4.17 %
6 - 12 months: 12.5 %
1 - 2 years: 4.17 %
2 - 5 years: 0.0 %
5 - 10 years: 25.0 %
10+ years: 0.0 %
Gender of people who have Tremor when taking Zopiclone *:
female: 68.06 %
male: 31.94 %
Age of people who have Tremor when taking Zopiclone *:
0-1: 0.61 %
2-9: 0.0 %
10-19: 0.92 %
20-29: 7.67 %
30-39: 13.5 %
40-49: 20.25 %
50-59: 17.79 %
60+: 39.26 %
Top conditions involved for these people *:
Depression: 104 people, 27.51%
Generalized Anxiety Disorder (excessive, uncontrollable, unexplained and often irrational worry): 36 people, 9.52%
Stress And Anxiety: 35 people, 9.26%
High Blood Pressure: 23 people, 6.08%
Pain: 21 people, 5.56%
Top co-used drugs for these people *:
Diazepam: 75 people, 19.84%
Sertraline: 44 people, 11.64%
Atenolol: 42 people, 11.11%
Simvastatin: 40 people, 10.58%
Lyrica: 40 people, 10.58%
Top other side effects for these people *:
Stress And Anxiety: 150 people, 39.68%
Fatigue (feeling of tiredness): 125 people, 33.07%
Suicidal Ideation: 112 people, 29.63%
Dizziness: 108 people, 28.57%
Confusional State: 108 people, 28.57%
* Approximation only.
- Short and sweet. You have to know you definitely want to, that there’s no turning back.
- After reading this you may wish to ditch your sleeping aids. But it’s not recommended you do, unless helped by your doctor, and I agree with this, especially if you’re on a high dose of the stuff.
- I wasn’t willing to wait, but I also knew I couldn’t go cold turkey. Maybe I didn’t give myself enough time on the half dosage, causing the tremors. I will be seeing a neurologist. So please, be cautious and sensible, if you decide to quit this drug.
Eight weeks later I have absolutely no need for a sleeping aid now. Maybe it’s because of my new mindset. I just feel gratitude that this battle is over.